Alabama, 2018

Tornadoes and Damaging Winds in Alabama, November 5 to 6, 2018

November 5 to 6, 2018 · NWS HUN · 10 events in 3 counties and zones

A line of strong to severe thunderstorms moved east through across all of north Alabama during the late evening hours of the 5th and early morning hours of the 6th. Three tornadoes occurred in Colbert, Lauderdale and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong to severe thunderstorms moved east through across all of north Alabama during the late evening hours of the 5th and early morning hours of the 6th. Three tornadoes occurred in Colbert, Lauderdale and Jackson Counties. There were also a few other reports of damaging winds. In the Shoals, rainfall of 1-1.5 inches fell in an hour or less, producing multiple reports of brief flash flooding in Tuscumbia and Sheffield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 5, 9:20 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Nov 5, 9:20 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
920 PM CST Mon Nov 5 2018

.NEAR TERM...(Tonight)
Issued at 920 PM CST Mon Nov 5 2018

Squall line is coming more together now across west TN into NE MS
this Mon evening. Developing line is still fairly linear at this
point, although as the QLCS becomes more organized over the next
couple of hrs, it should begin to show more bowing segments as the
airmass continues to destabilize. Tornado Watches are in effect
across portions of west/mid TN into north MS and will likely be
issued for the cntrl TN Valley in the next hr or so. Main wx threats
with the oncoming squall line continue to be damaging winds, large
hail and tornadoes. The line should make its way across the area thru
the overnight period and begin to exit NE AL heading into the
daytime hrs Tue. Trailing cold front will also make its way thru the
area shorty after the squall line, exiting NE AL to the east Tue
morning. The wx should quickly improve in the wake of the frontal
passage Tue morning, with rainfall tapering off just in time for
Election Day. Only major change to the ongoing forecast was to have
POPs mirror the movement of the squall line to the east during the
overnight period.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 310 PM CST Mon Nov 5 2018

Shower activity will quickly end from west to east across our eastern
areas after daybreak Election Day Tuesday, as the QLCS and front head
east of the region. Air temperatures behind the front are not that
much colder, with highs on Tuesday rising to around 70. This also big
picture wise will help tamp down overall storm strength.

In a trough dominated mid/upper level pattern into the midweek across
the greater North American domain, another system forming to our west
will bring more chances of showers for the midweek. Upglide and
moisture with this next system, along with minimal shear could bring
an isolated thunderstorm in as well. Cooler air filtering in from the
west will result in a cooler mid week, with high temperatures only in
the low/mid 60s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 310 PM CST Mon Nov 5 2018

The extended portion of the forecast begins Wednesday night with a
disturbance moving through relatively zonal H5 flow. This will have
sparked some shower activity across the area during the day
Wednesday, with activity tapering off from NW to SE through the day.
Lows Thursday morning will bottom out in the lower/middle 40s before
yet another disturbance affects the area later in the day. This lobe
of vorticity will precede a deepening H5 trof diving SE from the
Upper MidW. While scattered showers are possible Thursday, a more
widespread rain event arrives the next day as the upper trof deepens
and becomes negatively tilted across the Great Lakes. A sfc low will
strengthen across the OH Valley and drag a cold front across the area
late in the day Friday, bringing upwards of 0.75" of rainfall to the
region once again.

High pressure at the sfc builds into the area for the weekend, with
dry and unseasonably cold temperatures expected. After daytime highs
Friday only topping out in the lower/middle 50s, lows Saturday
morning will fall into the lower to middle 30s. Some moderation of
temps is expected by Saturday afternoon with highs climbing into the
lower 50s. A colder morning is expected Sunday morning with
temperatures at or slightly below freezing. As a result, widespread
frost is expected both mornings, with the potential for a Freeze
Warning possible Sunday morning (as of this moment). Will continue to
monitor this threat and will issue appropriate products as necessary
as the window of time for that nears.

Beyond the weekend, another (mostly dry) cold front will push through
the area on Monday, with another sfc high building into the area from
the NW. Have only included SCHC PoPs for this time period for now,
but this may need adjusting as we head through the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 550 PM CST Mon Nov 5 2018

MVFR cigs just above 1K ft remain in place at the two main airports
heading into the early evening hrs this Mon. These low clouds are in
place ahead of a cold front moving ewd into the Midwest region.
Shra/tsra are developing ahead of this front as they spread ewd into
west TN. A line of more organized tsra is expcted to develop/move
ewd across the area going into the overnight period. Reduced cigs/vis
are likely within this line of tsra, along with vrb winds gusting up
to 40kt or so. The line should then move east of the area, along with
the cold front itself, heading into the morning hrs Tue, with precip
tapering off and cigs lifting above 3K ft. South winds around 18kt
with higher gusts ahead of the front should also diminish with the
frontal passage. Cloud cover should then diminish/sct late Mon
morning, with VFR conds xpcted thru the remainder of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...RSB
LONG TERM...12
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 5, 3:14 PM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
314 PM CST Mon Nov 5 2018

ALZ001>010-016-TNZ076-096-097-061200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
314 PM CST Mon Nov 5 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A line of strong to severe thunderstorms will move across the
Tennessee Valley late tonight through early Tuesday morning. Isolated
severe storms may also develop ahead of this line late this evening.
Widespread damaging winds of 60 to 70 MPH are likely and a few
tornadoes are possible. A lesser chance for large hail is also
possible. The threat for severe storms will be highest for northern
and western portions of the area.

Storms will exit the area quickly to the east by sunrise or shortly
thereafter in northeastern Alabama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Cold temperatures will filter into the area for late this week, with
the potential for widespread frost and freezing temperatures
Saturday and especially Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested tonight into early Tuesday morning.

12

The radar

The Columbus AFB radar (KGWX), 128 km away, was scanning. The volume nearest the first event began at 05:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
November 5, 11:12 PM CST
Where
Lauderdale County, 1.05 mi NE of Threet
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.961, -87.808

A tree was knocked down at CR 85 at CR 261.

Thunderstorm Wind, Lauderdale

When
November 5, 11:13 PM CST
Where
Lauderdale County, 2.78 mi NW of Oakland
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.861, -87.811

A tree was knocked down on CR 235 in Oakland. Time estimated by radar.

Tornado, Lauderdale

When
November 5, 11:16 PM CST to 11:21 PM CST
Where
Lauderdale County, 1.96 mi NNE of Threet to 2.45 mi NNW of Johnson Xrds
Rating
EF1
Path length
3.54 mi
Path width
200 yd
Continued into
Wayne, Tn (OHX)
Reported by
NWS Storm Survey
Coordinates
34.977, -87.809

A tornado touched down west of Alabama Highway 157 and north of Lauderdale County Road 141, northwest of the Cloverdale community. The tornado snapped multiple trees as it tracked to the northeast. A house off CR 141 had its windows broken and some roofing material removed, several vehicles were pushed aside, and two campers were lifted and moved. The inhabitants took shelter in their basement upon receiving the warning and were unharmed. The tornado tracked further northeast along CR 141, mainly snapping and uprooting trees. The tornado reached peak intensity of 105 mph off CR 10, where a single family home was more heavily damaged, and a nearby barn was completely destroyed. Fortunately nobody was in the home at the time. The tornado reached its peak width along CR 259, where numerous trees were snapped and uprooted in a wooded area. Additional tree damage was noted along CR 10, and again along CR 259 just south of where it crosses intoTennessee. At this point, the tornado crossed into Wayne County, Tennessee.

Thunderstorm Wind, Lauderdale

When
November 5, 11:17 PM CST
Where
Lauderdale County, 2.4 mi NNW of Johnson Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.999, -87.773

A tree was knocked down on CR 259 near CR 10 in Cloverdale. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
November 5, 11:25 PM CST
Where
Lauderdale County, 0.91 mi ESE of Waterloo
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.915, -88.055

A tree was knocked down on CR 14 near CR 1.

Thunderstorm Wind, Lauderdale

When
November 5, 11:40 PM CST
Where
Lauderdale County, 1.06 mi SW of Killen
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
34.858, -87.542

Tree limbs were knocked down on CR 63 in Killen. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
November 5, 11:47 PM CST
Where
Lauderdale County, 1.33 mi ENE of Lexington
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.978, -87.349

Power lines and trees were knocked down on CR 59 about 3/4 mile off of Highway 64 in Lexington. Time estimated by radar.

Thunderstorm Wind, Colbert

When
November 6, 12:02 AM CST
Where
Colbert County, Colbert Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.670, -87.700

Roof damage was reported at the field house at Colbert Heights High School.

Tornado, Colbert

When
November 6, 12:18 AM CST to 12:21 AM CST
Where
Colbert County, 3.64 mi W of Littleville to 2.57 mi W of Littleville
Rating
EF0
Path length
1.18 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
34.572, -87.733

A tornado resulted in numerous trees being damaged in far southern Colbert County. The primary damage indicators were a combination of soft and hardwood trees. Much of the damaged trees had large branches snapped off with one tree fully uprooted south of the intersection of Cook Creek Road and Ligon Springs Road. Maximum wind, using an uprooted hardwood tree, was determined to be 76 mph.

Tornado, Jackson

When
November 6, 2:35 AM CST to 2:46 AM CST
Where
Jackson County, 0.19 mi S of Aspel to 3.72 mi SSE of Larkinsville
Rating
EF1
Path length
3.88 mi
Path width
215 yd
Reported by
NWS Storm Survey
Coordinates
34.617, -86.170

A tornado touchdown occurred on the lee side of an east-northeast facing ridge, south of U.S. Highway 72 off Jackson County Road 226. The main damage indicators were a mix of hard and soft wood trees, with a degree of damage ranging from large snapped branches to uproots and snapped trunks. The tornado appeared to slightly intensify near the intersection of U.S. Highway 72 and CR 110. Multiple large, healthy, and deeply rooted hard wood trees were uprooted. Maximum winds were estimated at 105 mph. The torando crossed U.S. Highway 72 and tracked down CR 110 shearing off numerous the upper half of tree tops. Numerous trees were observed uprooted and snapped along a path leading up to North Sauty Creek. In this location, outside of tree damage, a small farm house and shed were completely destroyed and a large horse trailer was overturned. From U.S. Highway 72 looking north, continued tree damage was observed across North Sauty Creek and through Sauty Bottoms. The tornado likely lifted near Roberts Road at State Highway 79, where only small limb damage was observed on the western base of July Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyThe tornado archive for Alabama, 2018Warnings in Alabama, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785082, 785083, 785078, 785084, 785085, 785086, 785087, 785088, 785079, 785081.